Kentucky, 2012

Damaging Winds and Heavy Rain in Kentucky, July 19, 2012

July 19, 2012 · NWS JKL · 22 events in 13 counties and zones

Scattered strong to severe thunderstorms caused extensive wind damage across a large portion of dastern Kentucky during the afternoon, evening, and early overnight hours of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms caused extensive wind damage across a large portion of dastern Kentucky during the afternoon, evening, and early overnight hours of July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 19, 3:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 3:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EDT THU JUL 19 2012

.UPDATE...
ISSUED AT 454 AM EDT THU JUL 19 2012

NO UPDATE IS PLANNED TO THE ZONE FORECAST TEXT PRODUCT AT THIS TIME.
THE ESTF TOOL WAS RAN TO ESTABLISH TRENDS BUT NO OTHER CHANGES WERE
MADE TO THE FORECAST.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 333 AM EDT THU JUL 19 2012

THE FORECAST ISSUES FOR THE PERIOD TODAY THROUGH FRIDAY WILL BE SLOW
MOVING THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. THE PRIMARY THREATS
WITH ANY STORMS OVER THE NEXT COUPLE OF DAYS WILL BE LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR FLASH FLOODING. A FEW STORMS COULD
ALSO BECOME SEVERE THIS AFTERNOON...WITH STRONG WINDS AND HAIL
POSSIBLE. THE CHALLENGE FOR THIS PORTION OF THE FORECAST WILL BE TO
PINPOINT EXACTLY WHEN AND WHERE SHOWERS AND THUNDERSTORMS WILL
FIRE...AND HOW SOON THE COMPLEXES OF STORMS THAT KEEP FORMING IN THE
SOUTHERN GREAT LAKES REGION WILL MAKE THEIR WAY INTO CENTRAL AND
EASTERN KENTUCKY. THE LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN
WARM...MOIST...AND VERY UNSTABLE TODAY THROUGH FRIDAY. WITH NO
CAPPING TO SPEAK OF...ONCE THE SUN COMES UP AND THE SURFACE BEGINS TO
WARM...SHOWERS AND STORMS WILL BEGIN POPPING UP ACROSS EASTERN
KENTUCKY. THE STORMS WILL BE SCATTERED IN NATURE...WITH SOME AREAS
EXPERIENCING INDIVIDUAL OR CLUSTERED STORMS FROM TIME TO TIME. DUE TO
WEAK FLOW ALOFT...ANY STORMS THAT FORM TODAY WILL BE VERY SLOW MOVING.
AS A RESULT...IT WILL BE DIFFICULT TO PREDICT THE MOVEMENT OF THESE
STORMS. BECAUSE OF THIS LEVEL OF UNCERTAINTY...IT WAS DECIDED THAT
THE FLOOD WATCH THAT WAS ISSUED YESTERDAY AFTERNOON...WILL BE LEFT AS
IS. A COLD FRONT WILL FINALLY MAKE ITS WAY ACROSS THE REGION ON
FRIDAY...BRINGING YET ANOTHER ROUND OF WIDESPREAD SHOWERS AND STORMS
TO EASTERN KENTUCKY.

SCATTERED TO BROKEN MIDDLE AND HIGH CLOUDS WILL BE PRESENT ACROSS THE
AREA THROUGH MID MORNING. WITH A WARM AND MUGGY AIR MASS IN
PLACE...AND WITH A GOOD DEAL OF SUN REACHING THE SURFACE THROUGH THE
MID AND HIGH LEVEL CLOUDS...TEMPERATURES TODAY SHOULD BE ABLE TO WARM
TO AROUND 90 BY LATE THIS AFTERNOON. HIGHS ON FRIDAY WILL BE SEVERAL
DEGREES COOLER...AS THE COLD FRONT WILL PASS THROUGH THE AREA BY LATE
AFTERNOON. WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT...USHERING
COOLER AND DRIER INTO THE AREA. HIGHS ON FRIDAY WILL MOST LIKELY BE
IN THE MID 80S ACROSS THE BOARD.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 353 AM EDT THU JUL 19 2012

THE PERIOD WILL BEGIN WITH THE RATHER PERSISTENT RIDGE CENTERED OVER
THE CENTRAL PLAINS REGION AND THE REGION IN NW FLOW ALOFT AS A
SHORTWAVE TROUGH WORKS INTO THE APPALACHIANS AND TOWARD THE EASTERN
SEABOARD. EARLY IN THE WEEKEND...AN AXIS OF THE RIDGE IS EXPECTED TO
EXTEND EAST INTO THE OH VALLEY REGION THOUGH DEEPER MOISTURE AND A
STALLED BOUNDARY WILL REMAIN CLOSER TO THE TN AND VA BORDER
COUNTIES...WITH SOME DRIER AIR PROGGED TO WORK INTO THE NORTH. BY
EARLY NEXT WEEK...THE FLOW WILL BECOME A BIT MORE NORTHWEST TO WEST
NORTHWEST AND THE REGION WILL BE SUSCEPTIBLE TO DISTURBANCES MOVING
AROUND THE PLAINS RIDGE...THOUGH BY MIDWEEK THE RIDGE IS EXPECTED TO
FLATTEN OUT SOMEWHAT AND BUILD INTO THE SOUTHERN PLAINS AND GULF OF
MEXICO REGION. THIS PATTERN MAY ALLOW A BOUNDARY ACROSS THE GREAT
LAKES EARLY IN THE WEEK TO PUSH SOUTH INTO THE CENTRAL APPALACHIANS.

WE CONTINUED WITH POPS EARLY IN THE PERIOD AS THE COLD FRONT EXITS
AND SHORTWAVE TROUGH WORKS ACROSS THE REGION. RIDGING SHOULD LEAD TO
RATHER MINIMAL CHANCES FOR CONVECTION OVER THE WEEKEND. SCATTERED TO
LIKELY POPS REMAIN IN ORDER FROM MON INTO WED...ESPECIALLY EACH
AFTERNOON INTO EARLY EVENING. BY MIDWEEK...IF THE BOUNDARY IS ABLE
TO REACH AS CLOSE AS THE MID OH VALLEY/CENTRAL APPALACHIAN REGION
NOCTURNAL MCS ACTIVITY MIGHT ALSO BE A POSSIBILITY.

WITH THE CENTER OF THE RIDGE AND WARMEST AIR MASS REMAINING WEST OF
THE REGION AND EVEN AS IT TEMPORARILY BUILDS INTO THE OH VALLEY
REGION OVER THE WEEKEND THE WARMEST AIR MASS SHOULD REMAIN WEST OR
NORTH OF THE REGION AS HAS BEEN THE TREND RECENTLY. THIS SHOULD
YIELD MAX TEMPS NEAR TO A COUPLE OF DEGREES ABOVE NORMAL...AND
SLIGHTLY GREATER DEPARTURES FOR OVERNIGHT LOWS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 147 AM EDT THU JUL 19 2012

THE NEW AVIATION FORECAST WILL FEATURE ISOLATED SHOWERS AND STORMS
MOVING ACROSS EASTERN KENTUCKY OVERNIGHT. SHOWERS AND STORMS WILL
BEGIN INCREASE IN COVERAGE BY LATE THIS MORNING...AND BECOME
WIDESPREAD BY 19 OR 20Z. THE THREATS WITH THESE STORMS WILL BE HEAVY
RAIN AND FREQUENT LIGHTNING. IFR CONDITIONS AND FOG WILL BE POSSIBLE
AT LOZ AND SME BETWEEN 9 AND 13Z...AS THE SURFACE COOLS UNDER A
SCATTERED TO BROKEN LAYER OF MIDDLE AND HIGH CLOUD COVER. IFR
CONDITIONS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING WITH ANY
THUNDERSTORMS AND THEIR ASSOCIATED HEAVY RAINFALL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH FRIDAY
EVENING FOR KYZ079-080-083>088-107-109-110-112-113-115>120.

&&

UPDATE...AR
SHORT TERM...AR
LONG TERM....JP
AVIATION...AR
Hazardous weather outlook, Jul 19, 3:07 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
407 AM EDT THU JUL 19 2012

KYZ044-050>052-058>060-068-069-104-106-108-111-114-201115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE
407 AM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS COULD BE
SEVERE WITH LOCALLY HEAVY RAINFALL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY...MAINLY DURING
THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON FRIDAY MAY CONTAIN
HEAVY RAIN AND PRODUCE LOCALIZED FLOODING...WITH DITCHES AND LOW
WATER CROSSINGS RUNNING FULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODING OR DAMAGING WINDS
TODAY OR FRIDAY TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KYZ079-080-083>088-107-109-110-112-113-115>120-201115-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...
JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
407 AM EDT THU JUL 19 2012

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS COULD BE
SEVERE WITH LOCALLY HEAVY RAINFALL AND DAMAGING WINDS THE PRIMARY
THREATS. THERE IS ALSO THE POTENTIAL FOR LOCALIZED FLASH
FLOODING...ESPECIALLY IN LOCATIONS WHERE HEAVY RAIN HAS ALREADY
FALLEN OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY...MAINLY DURING THE
AFTERNOON AND EVENING. SOME THUNDERSTORMS ON FRIDAY COULD BE
SEVERE...WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODING OR DAMAGING WINDS TODAY
OR FRIDAY TO THE NATIONAL WEATHER SERVICE IN JACKSON.

AR

The radar

The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Floyd

When
July 19, 6:00 AM EST to 4:40 PM EST
Where
Floyd County, 1.29 mi WSW of West Prestonsburg
Reported by
COOP Observer
Coordinates
37.660, -82.820

One and ninety seven hundredths of an inch of rain fell between 7 am and 530 pm edt.

Thunderstorm Wind, Montgomery

When
July 19, 1:30 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -83.950

Trees were blown down on Winchester Rd outside of Mount Sterling.

Thunderstorm Wind, Bath

When
July 19, 1:40 PM EST
Where
Bath County, 0.54 mi W of Preston
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.080, -83.760

The mesonet site in Bath county recorded a wind gust of 60 mph.

Thunderstorm Wind, Morgan

When
July 19, 1:45 PM EST
Where
Morgan County, 0.54 mi E of Lick Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.950, -83.210

A tree was blown down on Cow Branch.

Thunderstorm Wind, Morgan

When
July 19, 1:45 PM EST
Where
Morgan County, 0.54 mi E of Pomp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.970, -83.270

A tree was blown down on Hwy 7.

Thunderstorm Wind, Menifee

When
July 19, 1:55 PM EST
Where
Menifee County, 2.14 mi NNE of Mariba
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.950, -83.570

Trees and large limbs were blown down on Tom Stamper Rd.

Thunderstorm Wind, Wolfe

When
July 19, 2:20 PM EST
Where
Wolfe County, 0.55 mi W of Helechawa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -83.340

A tree was blown down on Wilson Branch Rd.

Thunderstorm Wind, Lee

When
July 19, 2:55 PM EST
Where
Lee County, 1.1 mi W of Monica
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.580, -83.620

Trees were blown down on Hwy 52.

Thunderstorm Wind, Floyd

When
July 19, 3:20 PM EST
Where
Floyd County, 1.3 mi ENE of Grethel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.490, -82.650

Trees were blown down on Hwy 979 along Mud Creek.

Thunderstorm Wind, Perry

When
July 19, 3:23 PM EST
Where
Perry County, 0.69 mi N of Harveyton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.330, -83.200

Trees were blown down on Laurel Fork of Lost Creek.

Thunderstorm Wind, Perry

When
July 19, 3:28 PM EST
Where
Perry County, 0.55 mi W of Hazard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.250, -83.210

Trees were blown down at Chimney Rock.

Thunderstorm Wind, Perry

When
July 19, 3:28 PM EST
Where
Perry County, 2.14 mi SSE of Butterfly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.250, -83.270

Trees were blown down on Briar Fork at Willard.

Thunderstorm Wind, Harlan

When
July 19, 4:07 PM EST
Where
Harlan County, Hiram
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.970, -83.050

A spotter driving along Route 119 reported a few trees down.

Thunderstorm Wind, Jackson

When
July 19, 5:00 PM EST
Where
Jackson County, 0.55 mi W of Sandgap
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -84.090

Trees were blown down on Sand Gap Rd.

Thunderstorm Wind, Jackson

When
July 19, 5:00 PM EST
Where
Jackson County, 0.69 mi S of Wind Cave
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.510, -83.930

Trees were blown down on Wind Cave Rd.

Thunderstorm Wind, Jackson

When
July 19, 5:06 PM EST
Where
Jackson County, 0.88 mi SE of Gray Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.390, -83.940

Trees were blown down on Kelly Rd.

Thunderstorm Wind, Knox

When
July 19, 6:32 PM EST
Where
Knox County, Jarvis Store
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.950, -83.880

Trees were blown down along Hwy 1803...near the junction of county road 203 and KY1304. Power outages were reported around the area.

Thunderstorm Wind, Knox

When
July 19, 6:48 PM EST
Where
Knox County, 0.88 mi SW of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.940, -84.010

Trees were blown down on Warrens Loop.

Thunderstorm Wind, Knox

When
July 19, 7:08 PM EST
Where
Knox County, Boone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.850, -83.850

Trees were blown down on Hwy 3439.

Thunderstorm Wind, Pulaski

When
July 19, 8:53 PM EST
Where
Pulaski County, 1.1 mi W of Nancy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.070, -84.750

A tree was blown down on Hwy 80 West.

Thunderstorm Wind, Pulaski

When
July 19, 9:02 PM EST
Where
Pulaski County, 0.69 mi N of Bronston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.990, -84.620

A tree was blown down on Twin Rivers Drive.

Thunderstorm Wind, Whitley

When
July 19, 10:23 PM EST
Where
Whitley County, 0.89 mi SE of Kensee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.610, -84.140

A tree was blown down on Black Oak Rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389596, 389597, 389616, 389598, 389599, 389600, 389601, 389602, 389603, 389604, 389605, 389606, 389607, 389608, 389609, 389610, 389611, 389612, 389613, 389614, 389615, 389617.